North Dakota, 2012

Hail in North Dakota, June 24, 2012

June 24, 2012 · NWS BIS · 4 events in 1 county or zone

Severe Thunderstorm Watch number 421 was in effect during this event. Scattered strong to severe thunderstorms developed along an elevated warm front over northeast Montana and moved southeast into McKenzie County of northwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 421 was in effect during this event.

Scattered strong to severe thunderstorms developed along an elevated warm front over northeast Montana and moved southeast into McKenzie County of northwest North Dakota. One storm remained severe as it crossed the state border into North Dakota, with one report of severe hail associated with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 5:08 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 24, 5:08 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
708 AM CDT SUN JUN 24 2012

.SHORT TERM...
CONVECTION CONTINUES OVER NORTHEAST MONTANA BUT WEAKENS AS IT
MOVES EAST AWAY FROM BEST WARM ADVECTION AT THE RIDGE LINE OF MID
LEVEL RIDGE. EARLIER UPDATE UPPED POPS AND NO BIG CHANGES TO
UPDATE. ADJUSTED DIURNAL TRENDS.

.AVIATION...
SOME IFR CEILINGS IN UPSLOPE FLOW OVER SOUTHWEST NORTH DAKOTA BUT
WITH SUNRISE BELEIVE HEATING WILL HINDER MORE STRATUS DEVELOPMENT TO
THE EAST. WILL TREND THE CEILINGS AT KDIK UP THROUGH THE MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jun 24, 3:00 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SUN JUN 24 2012

NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-251000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
500 AM CDT SUN JUN 24 2012 /400 AM MDT SUN JUN 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-251000-
DIVIDE-WILLIAMS-
500 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING ACROSS FAR
NORTHWEST NORTH DAKOTA. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

The radar

The Glasgow radar (KGGW), 194 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McKenzie

When
June 24, 7:44 AM MST to 7:49 AM MST
Where
McKenzie County, 7.61 mi N of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.960, -104.040

Hail, McKenzie

When
June 24, 7:50 AM MST to 7:55 AM MST
Where
McKenzie County, 4.69 mi E of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.860, -103.930

Hail, McKenzie

When
June 24, 7:50 AM MST to 7:55 AM MST
Where
McKenzie County, 1.98 mi WNW of East Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.860, -103.860

Hail, McKenzie

When
June 24, 11:31 AM MST to 11:36 AM MST
Where
McKenzie County, 0.65 mi ESE of Fairview
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.848, -104.016

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381283, 381284, 381285, 381287.